Is it possible to have a vitamin E overdose?

A vitamin E overdose is very unlikely, but if you take do take too much, you have an increased tendency to hemorrage. The official word from the National Institute of Medicine on the upper limit (UL) for vitamin E 1000 mg/day of alpha tocopherol, as published in Dietary Reference Intakes (DRI). For natural d-alpha tocopherol acetate, this means 1500 IU. If you have racemic dl-alpha tocopherol acetate, we are talking about 1100 IU.

Because an "overdose" comes in the form of a blood coagulation problem, you need to pay extra attention not to get too much vitamin E if you are deficient in vitamin K or are taking anticoagulant therapy like warfarin (Coumadin(R)). In either of these cases, you probably want to consult your doctor before taking any amount of supplemental vitamin E.

Another problem that can come up with vitamin E is a rise in HDL cholesterol levels among people treated with Simvastin and niacin (1). While this would not necessarily lead to an overdose either, it is a drug-vitamin interaction to be keep in mind.

While a vitamin E overdose is unlikely, there are risks to taking too much vitamin E

Bookmark and Share

1. Cheung, MC, Zhao, XQ, Chait, A, et al. "Antioxidant supplements block the response of HDL to simvastin-niacin therapy in patients with coronary artery disease and low HDL." Arterioscler Therom Vasc. Biol. 21 (2001) 1320-6.